Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS Columbia, SC

June 22, 2008Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2008, 2:11 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 2:11 PM EDT (18:11 UTC)
Expired
Jun 22, 2008, 3:00 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:30 PM EDTHAIL 0.88South Congaree, SCNICKEL SIZE HAIL AT SOUTH CONGAREE ON HWY 302.
Jun 22, 2:37 PM EDTHAIL 13 E Lexington, SCNWS EMPLOYEE REPORTED QUARTER SIZE HAIL AT 3 FOUNTAINS AREA JUST WEST OF AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 221811
SVRCAE
SCC017-063-079-221900-
/O.NEW.KCAE.SV.W.0123.080622T1811Z-080622T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EDT

* AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF GASTON...OR ABOUT 9 MILES SOUTH OF RED BANK...AND MOVING
  NORTHEAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SOUTH CONGAREE...PINE
  RIDGE...LEXINGTON...SPRINGDALE...OAK GROVE...CAYCE...WEST
  COLUMBIA...COLUMBIA...EASTOVER...ST. ANDREWS...IRMO...FOREST
  ACRES...ARCADIA LAKES...FORT JACKSON...WOODFIELDS AND DENTSVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3373 8112 3382 8137 3421 8112 3421 8110
      3384 8062 3382 8060
TIME...MOT...LOC 1811Z 205DEG 26KT 3385 8117

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:42 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 22, 1:42 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL MOVE THROUGH THE AREA TODAY CREATING
ANOTHER CHANCE OF THUNDERSTORMS. A SERIES OF DISTURBANCES WILL
CROSS THE REGION TONIGHT THROUGH MONDAY NIGHT CONTINUING THE
CHANCES OF THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER THE AREA
TUESDAY AFTERNOON AND REMAIN THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WEAK SURFACE TROUGH WITH SATELLITE IMAGERY SHOWING THE UPPER LEVEL
SHORTWAVE SLOWLY MOVING INTO THE UPSTATE. SHOWERS WHICH POPPED UP
EARLIER HAVE DISSIPATED FOR THE TIME BEING WITH MODELS INDICATING
CHANCES OF THUNDERSTORMS THIS AFTERNOON. LAPS SOUNDINGS FROM CAE
AND MDCRS FROM CLT INDICATE PLENTY OF INSTABILITY ALONG WITH A BIT
HIGHER P/WATS THAN YESTERDAY. AS SUCH BELIEVE THERE WILL BE A
SLIGHT INCREASE IN COVERAGE OF THUNDERSTORMS THIS AFTERNOON VERSUS
YESTERDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
AFTERNOON...WITH THE MAIN THREAT BEING WIND GUSTS (SHEAR IS VERY
WEAK) AND TO A LESSER EXTENT HAIL (FZL LEVEL AND WET BULB ZERO
HEIGHTS BETWEEN 12.5 AND 13.5 KFT). EXPECT CUMULUS TO BEGIN
DEVELOPING SHORTLY WITH CB/S BY 2 PM. UPDATE OUT SHORTLY TO ADJUST
CLOUDS AND POPS WITH ONLY COSMETIC CHANGES TO OTHER ELEMENTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTIVE ACTIVITY SHOULD CONTINUE INTO THE EVENING HOURS. WILL
GO SLIGHT CHANCE AFTER SUN GOES DOWN UNTIL MIDNIGHT WHEN CONDITIONS
BECOME MORE STABLE.

AGREE WITH NAM AND GFS BRINGING ANOTHER WEAK SHORT WAVE AND
TROUGH THROUGH AREA MONDAY. AIRMASS BECOMES CONDITIONALLY UNSTABLE
AGAIN IN THE AFTERNOON AND EVENING DURING THE HEAT OF THE DAY.
NAM AND GFS CAPES AROUND 1500 J/KG AND LIS -3/-4. WILL GO 20-30
PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL NEAR MIDNIGHT.

HIGH PRESSURE BUILDS IN TUESDAY WITH DRY WARM WEATHER EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
IN GOOD AGREEMENT WITH GFS AND ECMWF SHOWING WEAK HIGH PRESSURE
OVER AREA DURING PERIOD. DRY INITIALLY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT WITH WESTERLY WINDS. HIGH SHIFTS MORE EAST
THURSDAY THROUGH SATURDAY ALLOWING SOUTHERLY WINDS AND MORE
MOISTURE WITH SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS LATER PORTION OF EXTENDED. TEMPERATURES
REMAIN QUITE WARM WITH HIGHS IN THE LOWER TO MID 90S. LOW
TEMPERATURES IN THE 60S TUESDAY NIGHT AND WEDNESDAY NIGHT INCREASE
TO NEAR 70 LATE IN PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR AND MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER
LEVEL DISTURBANCE AND A SURFACE TROUGH HAVE COMBINED TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SATELLITE IMAGERY AND
CAE WSR-88D SHOW STORMS CURRENTLY DEVELOPING AROUND ALL TAF
SITES. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS
BEFORE DECREASING WITH SUNSET. AFTER 05Z WILL AGAIN EXPECT MVFR
FOG TO DEVELOP AND PERSIST THROUGH 14/15Z...WHEN CUMULUS WILL
AGAIN BEGIN DEVELOPING. HAVE NOT INCLUDED CB OR THUNDERSTORMS FOR
THE END OF THE TAF PERIOD AS CONFIDENCE IS TOO LOW IN COVERAGE AND
TIMING.

MVFR CONDITIONS POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON AND
EVENING...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
MONDAY NIGHT THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 22, 5:31 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT SUN JUN 22 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
531 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 22, 1:45 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SUN JUN 22 2008

SCZ030-036-221830-
AIKEN-ORANGEBURG-
145 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND ORANGEBURG
COUNTIES...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WILLISTON...OR 20 MILES
NORTHWEST OF DENMARK...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 22, 2:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT SUN JUN 22 2008

SCZ036-038-221900-
CLARENDON-ORANGEBURG-
201 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND ORANGEBURG
COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLY HILL...OR 13 MILES NORTHEAST OF SAINT
GEORGE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield49 min
Jun 22, 1:34 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington26 min
Jun 22, 1:51 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Orangeburg39 min
Jun 22, 2:20 PM EDTSevere Thunderstorm WarningCAEAiken40 min
Jun 22, 3:05 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter40 min
Jun 22, 3:10 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jun 22, 4:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.